Alert archive / Texas / Freeze Warnings in 2012

Freeze Warning 2, NWS Houston/Galveston, TX

December 10, 201223 counties in Texas

NWS Houston/Galveston, TX issued this freeze warning at Dec 10, 2012, 1:19 PM CST for 23 counties in Texas. It took effect at Dec 10, 2012, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2012, 1:19 PM CST (19:19 UTC)
In effect from
Dec 10, 2012, 9:00 PM CST
Expired
Dec 11, 2012, 9:00 AM CST
In force
12 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.3 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WWUS74 KHGX 101919
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
119 PM CST MON DEC 10 2012

...AN AREAWIDE FREEZE WARNING IS EFFECT TONIGHT AND TUESDAY
MORNING...

.THE COMBINATION OF COLD AND DRY AIR ADVECTION...WITH CALMING
WINDS AND CLEARING SKIES...WILL PROVIDE EFFICIENT RADIATIVE
COOLING CONDITIONS DURING THE NOCTURNAL HOURS TONIGHT AND TUESDAY
MORNING. THIS WILL ALLOW EVENING TEMPERATURES TO FALL TO...OR
BELOW...FREEZING FOR AN EXTENDED PERIOD OF TIME. ATTENTION NEEDS
TO BE GIVEN TO PROTECT THE HEALTH OF SENSITIVE VEGETATION AND
OUTDOOR PETS.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111500-
/O.NEW.KHGX.FZ.W.0002.121211T0300Z-121211T1500Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
119 PM CST MON DEC 10 2012

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST TUESDAY. 

* TIMING...COUNTIES ALONG AND NORTH OF INTERSTATE 10...WITH THE
  EXCEPTION OF HARRIS COUNTY...WILL EXPERIENCE FREEZING CONDITIONS
  AT AROUND 9 PM THAT WILL PERSIST APPROXIMATELY 10 HOURS.
  COUNTIES CLOSER TO THE COAST WILL EXPERIENCE THE ONSET OF
  FREEZING TEMPERATURES AROUND MIDNIGHT AND EXPERIENCE SUB
  FREEZING CONDITIONS FOR APPROXIMATELY 3 TO 6 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this freeze warning went out at Dec 10, 11:22 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 10, 11:22 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1122 AM CST MON DEC 10 2012

.AVIATION...
SKIES IN THE PROCESS OF CLEARING FROM THE NW. ONLY ISSUE FOR THE
REMAINDER OF THE DAY WILL BE GUSTY NNW WINDS. THOSE SHOULD TAPER
OFF INLAND SHORTLY AFTER SUNSET.  47

&&

.PREV DISCUSSION... /ISSUED 1033 AM CST MON DEC 10 2012/
A QUICK UPDATE TO THE SHORT TERM 24 HOUR GRIDS TO KEEP UP WITH
ONGOING CONDITIONS. QUITE THE BLOW ACROSS THE COASTAL COUNTIES AND
ALONG THE IMMEDIATE COAST THIS MORNING...WINDS IN THE SUSTAINED
25-30 GUST TO 35 MPH RANGE AT SCHOLES FIELD. WIND ADVISORY IN
EFFECT FOR THESE AREAS THROUGH THE REMAINDER OF THE MORNING.
OFFSHORE GRADIENT IS FORECAST TO GRADUALLY WEAKEN THROUGH THE
AFTERNOON AS SURFACE RIDGING CENTERED OVER CENTRAL TEXAS EXPANDS
OVER SOUTHEAST TEXAS. CLEARING SKIES FROM THE NORTH-WEST TO SOUTH
THROUGH SUNSET WILL SET THE STAGE FOR A FRIGID NIGHT. ANTICIPATING
AN AFTERNOON-ISSUED FREEZE WARNING FOR TONIGHT/EARLY TUESDAY AS
MOST INLAND COMMUNITIES...NOT WITHIN THE CITY OR IMMEDIATE
COASTLINE...WILL FALL TO (OR BELOW) FREEZING BY MIDNIGHT OR
SHORTLY THEREAFTER. DUE TO THE RECENT WARM UP...PLEASE REMEMBER TO
BRING IN POTTED PLANTS AND POSSIBLY COVER THE MORE TENDER
VEGETATION. OUTSIDE PETS MAY ALSO BENEFIT FROM WARM SHELTER THIS
EVENING INTO MID-TUESDAY MORNING. PIPES WILL BE FINE DUE TO THE
FACT THAT THIS WILL NOT BE A HARD FREEZE NOR A VERY LONG-IN-
DURATION FREEZE EVENT. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      49  28  52  30  59 /   0   0   0  10  10
HOUSTON (IAH)              51  32  54  34  60 /   0   0   0  10  10
GALVESTON (GLS)            57  41  55  46  61 /   0  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Dec 10, 4:43 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 AM CST MON DEC 10 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
443 AM CST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIDESPREAD LIGHT FREEZE IS POSSIBLE ACROSS SOUTHEAST TEXAS
TONIGHT. TEMPERATURES WILL FALL INTO THE UPPER 20S ACROSS OUR
NORTHERN COUNTIES AND LOWER 30S CLOSER TO THE COAST. FAR NORTHERN
AREAS COULD SEE UP TO 10 HOURS OF BELOW FREEZING TEMPERATURES WHILE
AREAS FURTHER SOUTH WILL SEE TEMPERATURES FALL BELOW FREEZING FOR
2-6 HOURS. ONLY THE INTERIOR PORTIONS OF THE CITY OF HOUSTON AND
IMMEDIATE COASTAL AREAS ARE EXPECTED TO REMAIN ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LIGHT FREEZE WILL BE POSSIBLE AGAIN WEDNESDAY MORNING. SHOWERS
AND THUNDERSTORMS WILL RETURN TO THE REGION FRIDAY AND SATURDAY
AHEAD OF ANOTHER UPPER LEVEL DISTURBANCE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:01 PM CSTSevere Thunderstorm WarningHGXPolk, Trinity44 min
Dec 9, 6:20 PM CSTSpecial Weather StatementHGXBrazos40 min
Dec 9, 7:04 PM CSTSpecial Weather StatementHGXTrinity41 min
Dec 9, 7:23 PM CSTSpecial Weather StatementHGXTrinity37 min
Dec 9, 10:58 PM CSTWind AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Jackson, Matagorda13 hr

Nearby

Freeze Warnings in Texas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.